Coronavirus advice for people who use drugs

Updated: 11 May 2020

Harm reduction advice

Using all drugs carries some level of risk. That risk is greater right now because coronavirus is affecting drug supplies. You might find that the drugs you’re picking up have a different purity level, or they could be a different substance to what you were expecting. The advice below will help you to stay as safe as possible while using drugs.

This harm reduction advice doesn’t cover prescription or over the counter medication. Please read our advice for prescription drugs or visit the NHS medicines page

How you can reduce your risk of overdose

Go low and slow

Even if your drugs look the same as usual, they might have a different purity level or could be cut with something different.

Test dose any drugs you get. Start with a quarter of what you would normally use and see how you feel. Also do this if you’re switching from one opioid to another.

You might want to snort rather than inject right now, as this is less risky. If you’re injecting, don’t ‘slam’ your hit. Depress the plunger slowly, pausing to allow the familiar dose to take effect. If you feel it is unusually strong or sedating, pull it out.

Don’t mix

Don’t mix heroin or pills with alcohol, as this is very dangerous. If you do this, make sure you use the heroin first so you can judge the effects. Alcohol and benzos impair your judgement so you may not remember how much you’ve had.

A dose you took hours ago could still cause a fatal overdose if you take something else as well. This is known as the stacking effect.

Medication-assisted treatment

If you are on a prescription for methadone or buprenorphine, it is very important you take just the dose you are prescribed for each day. Please measure your dose carefully. Your pharmacist can provide you with a dose cup. Don’t take more than you should as there is a risk you may overdose, especially if you are on methadone. Visit our prescriptions page for more information.

Changes in tolerance

If your tolerance could be lower, perhaps because you’ve just come out of prison, be extra careful and start with a very small amount. Your tolerance can go down even if you’ve only gone a few days without using, or using less.

If you’re unwell, or you’ve been unwell, this is also likely to mean your tolerance is lower because your immune system is weaker.

Do a tester shot and see how it affects you before using more.

Ask someone to look out for you

Try and speak to a friend or family member who you trust. Let them know when you plan to use, so they can call you before and after to check you’re OK. If you’re staying in different accommodation to usual, make sure they have your address. You might want to give them a spare key so they can get in if you don’t respond when they call.

Agree an overdose plan with them. This can be quite simple:

  1. Have a check-in phone call before you use.
  2. Make sure you both have naloxone kits and you know how to use them. 
  3. Have another check-in call or text them after you’ve used.

How naloxone could save your life

Naloxone is an emergency medication that can reverse the effects of an overdose from opioids like heroin and methadone. It could save your life.

Who should have naloxone and know how to use it?

  • You (keep it near you whenever you’re using)
  • Anyone you live with
  • Anyone you use with
  • A trusted family member or friend who can check in on you when you’re using

How to give naloxone by injection

How to give naloxone by nasal spray

naloxone kit (opioid overdose reversal drug) with syringe, needles and yellow packet

Get a naloxone kit and training

If you don’t have a naloxone kit, or yours has expired, please give your local service a call. Find numbers for all our services using our ‘find a service’ page

We may be able to deliver a naloxone kit to you if you can’t collect one from a service or pharmacy.  

We can give you the training over the phone.

Read more about naloxone

How you can reduce the risks from injecting

Pick up plenty of needles and syringes from either your pharmacy or your drug service. If you can’t do this, give your drug service a call and they may be able to deliver safer injecting equipment to you. You can find numbers for all Change Grow Live services using our ‘find a service’ page.

You can also ask someone to pick up equipment for you, providing they stay 2 metres (6ft) away from you at all times. They should call to check you’re in, put the items on your doorstep, move away from the door, then watch to make sure you collect them.

Always use new equipment for every injection. If you get stuck without clean equipment, cleaning a syringe isn’t guaranteed to protect you from infections, but you can reduce your risks by taking these steps:

  1. Rinse with cold water.
  2. Rinse with thin bleach or chlorine disinfection tablets.
  3. Rinse with cold water again.

How you can reduce the risk of you catching coronavirus

Wash your hands all over for at least 20 seconds. Use soap and water or hand sanitiser. Do this after going out, coming into contact with anyone or handling money. Wash your hands before you handle, prepare or take drugs.

Always prepare your own drugs. Wipe down drug packages or wraps with alcohol-based cleansers (at least 60% alcohol concentration). If you don’t have an alcohol cleanser, using a household disinfectant cleaner will help. 

Keep your surfaces clean - wipe them down before and after use, with a disinfectant cleaner or disinfectant wipes.

Avoid sharing any equipment:

  • Snorting: use your own straws or personal tubes – don’t use any other everyday items like banknotes or keys.
  • Smoking: use your own pipes and bongs - don’t share cigarettes, roll-ups, vapes or foil, This video shows how to make your own pipe from foil.
  • Injecting: use your own clean needles, syringes and other equipment such as spoons for cooking up, filters and water.

Prescription drugs

I have an addiction to prescription drugs but I can’t get hold of them now, what should I do?

Our services are still running, so please get in touch with your local service to see how they can help. You can search our list of services using our ‘find a service’ page.

If you want or need to reduce how much medication you’re taking, please speak to a medical professional first. If you are withdrawing from an opioid medication like morphine, codeine or tramadol, we recommend you:

  • Eat little and often.
  • Drink plenty of fluids - squash, water or herbal tea.
  • Rest and give yourself a break - it isn’t easy so be kind to yourself.
  • Get support online and over the phone as much as possible.

Harm reduction advice for people who use benzodiazepines

Keeping yourself safe

If you are using benzodiazepines (benzos) that haven’t been prescribed to you, or using more than you’re supposed to, make sure you have someone you trust nearby so they can get you medical help if you need it.

You should be especially careful if you are buying benzos online, because they can vary in strength.

Always start with a small amount and see how you feel before taking more.

Don’t mix with anything else

If you’re using a benzo like Diazepam, it’s important you don’t use any other substances, or drink alcohol, at the same time.

You should also avoid using more than one type of benzo, or other sedative drug like Xanax, at the same time.

Naloxone, the opioid overdose reversal drug, does not work on benzos. 

If you believe someone has had an overdose, and you don’t know what they’ve taken, you should call 999 and ask for an ambulance, then give them naloxone.

Withdrawal advice

If you would like to cut down or stop using benzos, please speak to a medical professional first. You can find contact details for all our services via our ‘find a service’ page.

If you have been using benzos regularly for a long period of time, it’s important you don’t stop taking them suddenly. You can go into withdrawal and become very unwell.

If you or someone you live with has withdrawal symptoms from benzos, you should get medical advice straight away.

If it’s not life-threatening, call 111. If it's an emergency, call 999 or go to A&E.

Common withdrawal symptoms

  • Feeling sick or vomiting
  • Severe headache
  • Anxiety or panic attacks
  • Feeling like your heart is beating really fast
  • Blurred vision or feeling like the light is too bright

Serious symptoms to look out for

  • If any of your symptoms get worse
  • Seeing, hearing or feeling things that aren’t there (hallucinations)
  • Feeling confused about where you are, what time it is, or who you are with
  • Dizziness or feeling light-headed
  • Seizures (fits)
  • Muscle twitching, or tingling of the skin

If you get any of these more serious symptoms, or you notice a family member experiencing them, call 999 immediately or go to A&E.

Where to go for support

Our services are still running, so please get in touch with your local service to see how they can help. You can search our list of services using our ‘find a service’ page. You can also speak to a member of our online team for advice.

Other support

I'm worried about relapsing - what should I do?

It's normal to worry about a relapse right now - it's a very stressful time and we can't keep to our normal routines. Try to keep busy as much as possible - exercise, meditation and reading are good ways to occupy your mind. 

It's also important to keep talking to people as much as possible - call friends and family, and check in with people to see how they're doing. There are lots of helplines and online meetings too.

I'm worried about travelling to get medication or equipment.

The team at Release has created 'essential journey' cards for you to use if you need to leave your accommodation to pick up medication or harm reduction equipment.